Illinois, 2018Flash Flooding and Flooding in Illinois, February 20 to 23, 2018
February 20 to 23, 2018 · NWS ILX · 4 events in 2 counties and zones
A slow-moving frontal boundary brought very heavy rainfall to central Illinois from Monday, February 19th through Tuesday, February 20th. with locally higher amounts in excess of 6 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving frontal boundary brought very heavy rainfall to central Illinois from Monday, February 19th through Tuesday, February 20th. Many locations east of I-55 and north of I-70 picked up 3 to 5 inches of rain...with locally higher amounts in excess of 6 inches. The heavy rain occurring on top of the frozen ground led to significant run-off and widespread flooding along area creeks and streams. Several roads had water flowing across them during the evening of February 20th, particularly across portions of Champaign and Vermilion counties. In addition, the Vermilion River exceeded its banks...forcing the evacuation of 25 homes on the west side of Danville. High water continued to impact eastern Champaign County into Vermilion County into Friday, February 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 20, 6:13 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 20, 6:13 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
613 PM CST Tue Feb 20 2018
.SHORT TERM...(This evening through Wednesday)
ISSUED AT 259 PM CST Tue Feb 20 2018
Cold front has recently passed through Decatur, and will arrive
soon in Champaign. Temperatures initially behind it fell 22
degrees in Peoria in 5 minutes, but more recently the drop has
been more in the order of a slower 15 degree fall. With a steady
fall through the evening, most areas west of I-55 should be in the
mid 30s or colder by midnight. Unfortunately, the rain won't be
done by this point, as more precipitation continues to surge
northeast out of Missouri. Forecast soundings show a prominent
warm nose around 2,000 feet lingering much of the night, so a
changeover to freezing rain and some sleet remains likely. This
should begin this evening west of the Illinois River, and near
I-55 toward the midnight-2 am time frame. Accumulations of around
a tenth inch appear likely on elevated surfaces. Road conditions
may be a bit of a question mark, with the warm pavement from
today, but some travel impacts are still expected. As a result, a
Winter Weather Advisory will be issued for most of the forecast
area. Exception is from about Danville-Effingham southeast, where
the precipitation should be ending around the time temperatures
get cold enough.
In terms of the flooding potential, the Flood Watch will be
expanded into the southeast CWA through tonight. Areas along and
south of I-70 have been missing out on the heaviest rain so far,
but 1-2 inches appear reasonable as precipitable waters remain
around 1.5 inches past midnight. The flood threat west of I-55
will be diminishing, but will leave that part for now and let the
next shift continue to monitor for several more hours.
For Wednesday, the cold front will be hanging up across the
Tennessee Valley into southern Arkansas, with another surge of
moisture coming northeast with a shortwave. Thus, will keep PoP's
going through the day south of I-70.
.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 259 PM CST Tue Feb 20 2018
Some variation among the models among exactly how far north this
next moisture surge moves up, but they continue to suggest a
west-east corridor of some freezing rain Wednesday night into
Thursday. Currently this is more favored between I-72 and I-70,
but could reach as far north as Peoria by early Thursday before
transitioning to rain.
With the southwest upper flow persisting through late week, the
next storm system still on track to arrive Thursday night. Waves
of low pressure will continue to ride northeast, until the final
passage of the system Saturday night. Latest ECMWF was not
available for comparison, but the new GFS was much stronger than
the old European run, though timing was in reasonable agreement.
The southeast CWA is more on track for any significant rainfall at
this time, and with the ground saturated from the current system,
another round of flooding will be possible.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 610 PM CST Tue Feb 20 2018
The cold front has pushed east of all the TAF sites, with NW wind
gusts to 25KT developing. Moderate to heavy rain is mainly east of
I-55 as of 00Z/6 pm, with some IFR ceilings at BMI and IFR vis at
CMI. Otherwise, flight categories have improved to MVFR at PIA,
SPI, and DEC. Potential for periods of IFR due to low clouds and
vis will continue for all TAF sites until after midnight, when
MVFR and possibly VFR clouds develop. Freezing rain and icing will
be the other main concern the rest of the night. Temps will drop
below freezing at all terminal sites overnight, with some light
freezing rain and sleet/snow possible for several hours before
precipitation ends from NW to SE between 07z (PIA) and 11Z (CMI).
Despite how much freezing rain/icing occurs during the
precipitation, travel surfaces could still re-freeze due to
residual water on the ground. Slippery travel is expected as the
night progresses.
NW winds should diminish below 10kt tomorrow morning, with clouds
improving to VFR.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for ILZ029>031-036>038-040>057-
061>063-066>068-071>073.
Winter Weather Advisory until 6 AM CST Wednesday for ILZ027>031-
036-037-040-041-047-049-050.
Flood Watch until 6 PM CST this evening for ILZ027-028.
Winter Weather Advisory from midnight tonight to 6 AM CST
Wednesday for ILZ038-042>045-048-051>055-061.
&&
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Shimon
Hazardous weather outlook, Feb 20, 3:33 PM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
333 PM CST Tue Feb 20 2018
ILZ027-028-211200-
Knox-Stark-
333 PM CST Tue Feb 20 2018
...FLOOD WATCH IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
The rain and snow mix will change over to freezing rain and sleet
early this evening as much colder air filters in from the
northwest. Ice accumulations of less than a tenth of an inch can
be expected. Traveling will be difficult as roads and elevated
areas may be slick.
With the continued rainfall across Illinois, the Illinois River
from Henry south to Beardstown is forecast to go to minor or
moderate flooding later this week.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Another round of significant rainfall is possible by late Thursday
into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
ILZ038-042>045-048-051-053>055-211200-
Champaign-De Witt-Douglas-Logan-Macon-McLean-Menard-Moultrie-
Piatt-Sangamon-
333 PM CST Tue Feb 20 2018
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM CST WEDNESDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
Showers will be likely along with a chance for thunderstorms
into early tonight. No severe weather is expected with any of the
thunderstorms. Additional rainfall of one half to one inch is
possible through the evening with locally higher amounts possible.
This is on top of the rain we have already received over the past
24 hours.
With the expected additional rainfall over west central and
central Illinois, the Illinois River from Henry south to Beardstown
is forecast to go to minor or moderate flooding later this week,
along with the Sangamon River at Monticello and the Vermilion
River at Danville where minor flooding is forecast at this time.
As a cold front moves through the area tonight, the rain is
expected to change over to a wintry mix of sleet and freezing
rain, then to light snow before ending Wednesday morning. Any ice
accumulations should be less than a tenth of an inch in most
areas. Traveling will be difficult as roads and elevated
areas may be slick.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
There may be some lingering light snow or sleet early in the
morning Wednesday. Another round of significant rainfall is
possible by late Thursday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
ILZ046-057-211200-
Edgar-Vermilion-
333 PM CST Tue Feb 20 2018
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for portions of east central
Illinois.
.DAY ONE...TONIGHT...
Showers will be likely along with a chance for thunderstorms
today into early tonight. No severe weather is expected with any
of the thunderstorms. Additional rainfall of up to 2 inches will
be possible through tonight. This is on top of the rain we have
already received over the past 24 hours.
With the expected additional rainfall over west central and
central Illinois, many area creeks and rivers may experience flooding
later this week, specifically the Sangamon River at Monticello
and the Vermilion River at Danville where minor flooding is
forecast at this time.
As a cold front moves through the area tonight, the rain is
expected to change over to a wintry mix of sleet and freezing
rain, then to light snow before ending Wednesday morning. Any ice
accumulations should be minimal.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
There may be some lingering light snow or sleet early in the
morning Wednesday. Another round of significant rainfall is
possible by late Thursday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
ILZ029>031-036-037-040-041-047-049-050-211200-
Cass-Fulton-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-Tazewell-
Woodford-
333 PM CST Tue Feb 20 2018
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST WEDNESDAY...
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Showers will be likely along with a chance for thunderstorms
today into early tonight. No severe weather is expected with any
of the thunderstorms. Additional rainfall of up to an inch will
be possible through tonight. This is on top of the rain we have
already received over the past 24 hours.
With the expected additional rainfall over west central and
central Illinois, the Illinois River from Henry south to Beardstown
is forecast to go to minor or moderate flooding later this week,
along with the Sangamon River at Monticello and the Vermilion
River at Danville where minor flooding is forecast at this time.
As a cold front moves through the area tonight, the rain is
expected to change over to a wintry mix of sleet and freezing
rain, then to light snow before ending Wednesday morning. Any ice
accumulations should be less than a tenth of an inch in most
areas. Traveling will be difficult as roads and elevated
areas may be slick.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
There may be some lingering light snow or sleet early in the
morning Wednesday. Another round of significant rainfall is
possible by late Thursday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
ILZ056-062-063-211200-
Clark-Coles-Cumberland-
333 PM CST Tue Feb 20 2018
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for portions of east central
Illinois.
.DAY ONE...TONIGHT...
Periods of showers and thunderstorms can be expected into early
tonight. No severe weather is expected, however, some of the
thunderstorms will be capable of producing heavy rainfall amounts
across the area that may lead to localized flooding later today
into this evening. Additional rainfall amounts of 2 to 3 inches
will be possible through tonight. Due to the expected rainfall,
significant rises and/or flooding is expected to occur on area
rivers and streams.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
The threat for heavy rainfall will temporarily shift south and
east of the area Wednesday morning.
There will be a chance for a period of light freezing rain or
sleet later Wednesday night into early Thursday. Any ice
accumulations will be less than a tenth of an inch.
Another round of significant rainfall is possible later Thursday
through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
ILZ052-061-211200-
Christian-Shelby-
333 PM CST Tue Feb 20 2018
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM CST WEDNESDAY...
This Hazardous Weather Outlook is for portions of central
Illinois.
.DAY ONE...TONIGHT...
Periods of showers and thunderstorms can be expected into early
tonight. No severe weather is expected, however, some of the
thunderstorms will be capable of producing heavy rainfall amounts
across the area that may lead to localized flooding later today
into this evening. Additional rainfall amounts of up to 2 inches
will be possible through tonight. Due to the expected rainfall,
significant rises and/or flooding is expected to occur on area
rivers and streams.
As a cold front moves through the area tonight, the rain is
expected to change over to a wintry mix of sleet and freezing
rain, then to light snow before ending Wednesday morning. Any ice
accumulations should be less than a tenth of an inch in most
areas. Traveling will be difficult as roads and elevated
areas may be slick.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
The threat for heavy rainfall will temporarily shift south and
east of the area Wednesday morning.
There will be a chance for a period of light freezing rain or
sleet later Wednesday night into early Thursday. Any ice
accumulations will be less than a tenth of an inch.
Another round of significant rainfall is possible later Thursday
through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
ILZ066>068-071>073-211200-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
333 PM CST Tue Feb 20 2018
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
Showers and thunderstorms will become more numerous over southeast
Illinois later today and especially tonight. No severe weather is
expected, however, some of the thunderstorms will be capable of
producing heavy rainfall amounts late today and tonight.
With the heavy rainfall totals expected across southeast Illinois
over the next 24 hours, minor to moderate flooding is forecast
along the Wabash, Little Wabash and Embarras basins in the next
several days.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Another round of moderate to heavy rainfall is possible by late
Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
HJS
In the hours before
Local storm report, Feb 20, 4:10 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
410 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN KNOXVILLE 40.91N 90.29W
02/20/2018 M2.57 INCH KNOX IL COCORAHS
STORM TOTAL...0.63 PAST 8 HOURS.
&&
25Local storm report, Feb 20, 6:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
623 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN HOOPESTON 40.47N 87.67W
02/20/2018 M1.34 INCH VERMILION IL CO-OP OBSERVER
24 HOUR TOTAL
0600 PM HEAVY RAIN RUSHVILLE 40.12N 90.57W
02/20/2018 M1.60 INCH SCHUYLER IL CO-OP OBSERVER
24 HOUR TOTAL
0600 PM HEAVY RAIN CHAMPAIGN 40.11N 88.26W
02/20/2018 M1.56 INCH CHAMPAIGN IL COCORAHS
12 HOUR TOTAL
0600 PM HEAVY RAIN CAPITAL AIRPORT 39.84N 89.68W
02/20/2018 M1.50 INCH SANGAMON IL ASOS
24 HOUR TOTAL
0600 PM HEAVY RAIN WILLARD AIRPORT 40.04N 88.28W
02/20/2018 M1.46 INCH CHAMPAIGN IL ASOS
24 HOUR TOTAL
0600 PM HEAVY RAIN BLOOMINGTON AIRPORT 40.48N 88.92W
02/20/2018 M1.75 INCH MCLEAN IL ASOS
24 HOUR TOTAL
0600 PM HEAVY RAIN PEORIA INTERNATIONAL AI 40.67N 89.68W
02/20/2018 M2.48 INCH PEORIA IL ASOS
24 HOUR TOTAL
0600 PM HEAVY RAIN 2 E LINCOLN 40.15N 89.33W
02/20/2018 M1.93 INCH LOGAN IL OFFICIAL NWS OBS
24 HOUR TOTAL
&&
25Local storm report, Feb 20, 8:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 3 NE BLOOMINGTON 40.51N 88.93W
02/20/2018 M3.24 INCH MCLEAN IL NWS EMPLOYEE
STORM TOTAL SINCE SUNDAY NIGHT
0815 PM HEAVY RAIN 2 N HOMER 40.06N 87.96W
02/20/2018 M4.64 INCH CHAMPAIGN IL COCORAHS
TWO DAY TOTAL. 2.62 SINCE 7 AM.
&&
25Flash Flood, Champaign
- When
- February 20, 9:00 PM CST to February 21, 1:00 AM CST
- Where
- Champaign County, 2.57 mi WNW of Ludlow to 6.86 mi SSW of Seymour
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.398, -88.172
Around 1.00 to 1.75 inches of rain fell onto frozen ground late on February 19th. This set the conditions for rapid flash flooding to occur on February 20th into the 21st when 3.00 to 5.00 of rain occurred. Numerous creeks and streams rapidly flooded in central and eastern Champaign County. Numerous roads in Champaign, Urbana, Savoy, St. Joseph, Rantoul and Thomasboro were impassable.
Flash Flood, Vermilion
- When
- February 20, 9:00 PM CST to February 21, 1:00 AM CST
- Where
- Vermilion County, 3 mi WNW of Rankin to 3.16 mi WSW of Fairmount
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.484, -87.934
Around 1.00 to 1.75 inches of rain fell onto frozen ground late on February 19th. This set the conditions for rapid flash flooding to occur on February 20th into the 21st when 3.00 to 5.00 of rain occurred. Numerous creeks and streams rapidly flooded in northern and central Vermilion County. Numerous roads in Hoopeston, Bismarck and Danville were impassable.
Flood, Champaign
- When
- February 21, 1:00 AM CST to February 23, 7:30 AM CST
- Where
- Champaign County, 1.67 mi WNW of Sellers to 1.9 mi WNW of Bongard
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 40.190, -88.129
Around 1.00 to 1.75 inches of rain fell onto frozen ground late on February 19th. This set the conditions for rapid flash flooding to occur on February 20th into the 21st when 3.00 to 5.00 of rain occurred. Numerous creeks and streams rapidly flooded in central and eastern Champaign County. Numerous roads in Champaign, Urbana, Savoy, St. Joseph, Rantoul and Thomasboro were impassable. Additional rainfall on February 22nd and 23rd resulted in storm total amounts ranging from 4.25 to 7.00 inches in central and eastern Champaign County. Roads in St. Joseph, Ogden, Homer and Sidney remained flooded for three days. A person attempting to cross a flooded road near the Salt Creek, north of St. Joseph had to be rescued during the late morning of February 21st. No injuries were reported, but the vehicle sank into the Salt Creek. The flooding finally dissipated during the early morning of February 23rd.
Flood, Vermilion
- When
- February 21, 1:00 AM CST to February 23, 4:00 PM CST
- Where
- Vermilion County, 3.16 mi ENE of Cheneyville to 3.65 mi NE of East Lynn
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 40.491, -87.527
Around 1.00 to 1.75 inches of rain fell onto frozen ground late on February 19th. This set the conditions for rapid flash flooding to occur on February 20th into the 21st when 3.00 to 5.00 of rain occurred. Numerous creeks and streams rapidly flooded in northern and central Vermilion County. Numerous roads in Hoopeston, Bismarck and Danville were impassable. Another 0.50 to 1.00 inch of rain from late on February 21st into early February 23rd exacerbated the flooding. The North Fork of the Vermilion River flooded so quickly that 25 homes had to be evacuated by boat in the Morin addition on the west side of Danville early in the morning on February 21st. A person attempting to cross a flooded section of Illinois Route 1, between Hoopeston and Rossville had to be rescued from the roof of their car, also early in the morning on February 21st. The flood waters took more than two days to recede, with much of the flooding ending by the late afternoon of February 23rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in California, February 20 to 21, 2018$150 million · 4 events
- Avalanche in Idaho, February 20, 20181 death · 1 event
- Flooding in Michigan, February 20, 2018$9.6 million · 3 events
- Flooding in Indiana, February 20 to 25, 2018$5.8 million · 10 events
- Flash Flooding and Flooding in Missouri, February 20 to 25, 2018$45,000 · 86 events
- Flash Flooding and Flooding in Arkansas, February 20 to 23, 2018$50,000 · 70 kt wind · 51 events
- Damaging Winds in Arkansas, February 20, 2018$105,000 · 60 kt wind · 3 events
- Winter Weather and Astronomical Low Tide in California, February 20 to 22, 201815 events
- Ice Storm and Winter Weather in Oklahoma, February 20 to 22, 201813 events
- Ice Storm in Missouri, February 20, 20189 events
- Drought in Colorado, February 20 to 28, 20188 events
- Strong Wind in Missouri, February 20, 2018$7,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742599, 742611, 742606, 742620.